Although trauma care has come a long way over the past 30 years, trauma is still one of the leading causes of death in any age group, writes Ryan Gerecht, MD, CMTE in the April, 2014 issue of the Journal of Emergency Medical Services. A common cause of death in patients with traumatic injuries is what Gerecht terms “the lethal triad” of hypothermia, acidosis, and coagulopathy.
Better education on the lethal triad could improve outcomes for millions of people injured annually, Gerecht asserts. “At the end of the day,” he says, “recognition and prevention of this lethal triad can be more effective than treatment. A variety of seemingly simple but truly significant actions and inactions by EMS at both the scene and during transport can directly prevent or slow the progression of the lethal triad.”
Even mild hypothermia in a trauma patient can wreak havoc, notes Gerecht. “Of particular concern is the effect of hypothermia on the coagulation system,” he says. “The coagulation system is a temperature- and pH-dependent series of complex enzymatic reactions that result in the formation of blood clots to stop both internal and external hemorrhage.” Coagulopathy is the impaired ability of the coagulation system to synthesize blood clots.
Acidosis is broadly defined as below-normal blood pH; in trauma patients, the major cause of acidosis is poor perfusion to the tissues. A shortage of blood forces the body’s cells to utilize anaerobic metabolism instead of normal aerobic metabolism to make functional energy. Lactic acid is a byproduct of this process. One of the most harmful effects of acidosis on trauma patients is that their coagulation system becomes severely impaired.
Hypothermia, acidosis, and coagulopathy thus form a deadly cycle that results in continued hemorrhage, which can quickly spiral out of control and lead to death.
Gerecht offers 16 steps that providers should follow to battle the lethal triad, including:
- Find and stop the bleeding.
- Continue to search for sources of bleeding, as others may exist.
- Always assume your patient’s temperature is dropping – because it is.
- Limit crystalloid infusion as much as possible.
Read the full article at: jems.com